Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 599, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 14, 2023, 1:55 PM EDT for Clayton County, DeKalb County, Fulton County, Georgia. It was in force for 50 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2023, 1:55 PM EDT (17:55 UTC)
- Expired
- Sep 14, 2023, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clayton County, GA, DeKalb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 2:04 PM EDT | TSTM WND DMG | 2 Sse Grant Park-Zoo At, GA | A large oak tree was downed in the yard of a home in the area of Bruce Cir SE and Pontiac Pl SE. |
| Sep 14, 2:05 PM EDT | TSTM WND DMG | 2 Se Grant Park-Zoo Atl, GA | A large tree was downed in the 1500 block of Moreland Avenue SE. |
| Sep 14, 2:10 PM EDT | TSTM WND DMG | Lakewood Park, GA | A few wires down near the intersection of Lakewood Way SW and Macon Dr SW. |
| Sep 14, 2:15 PM EDT | TSTM WND DMG | 1 Sse West End, GA | A few powerlines down along Christman St. SW. |
| Sep 14, 2:15 PM EDT | TSTM WND DMG | 1 Sse West End, GA | Corrects previous tstm wnd dmg report from 1 SSE West End. A few wires down along Christman St. SW. |
| Sep 14, 2:20 PM EDT | TSTM WND DMG | 1 Se Cascade Heights, GA | A few powerlines down along Albany Dr SW. |
| Sep 14, 2:20 PM EDT | TSTM WND DMG | 1 Se Cascade Heights, GA | Corrects previous tstm wnd dmg report from 1 SE Cascade Heights. A few wires down along Albany Dr SW. |
| Sep 14, 2:24 PM EDT | TSTM WND DMG | 2 Sse Grant Park-Zoo At, GA | Tree down along Henry Thomas Dr SE. |
| Sep 14, 2:25 PM EDT | TSTM WND DMG | 2 E Lakewood Park, GA | A few powerlines down along Turner Rd SE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
482
WUUS52 KFFC 141755
SVRFFC
GAC063-089-121-141845-
/O.NEW.KFFC.SV.W.0599.230914T1755Z-230914T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
155 PM EDT Thu Sep 14 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern DeKalb County in north central Georgia...
South central Fulton County in north central Georgia...
North central Clayton County in north central Georgia...
* Until 245 PM EDT.
* At 154 PM EDT, a severe thunderstorm was located over Grant
Park-Zoo Atlanta, or near Atlanta, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Atlanta, Decatur, East Point, Forest Park, Morrow, Hapeville,
Avondale Estates, Lake City, Belvedere Park, North Druid Hills,
Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee, Druid Hills, North
Decatur, North Atlanta, Sweet Auburn, Piedmont Park, Cascade
Heights, and Lakewood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3385 8439 3376 8418 3365 8426 3365 8428
3364 8428 3364 8427 3358 8431 3370 8447
3382 8448
TIME...MOT...LOC 1754Z 297DEG 6KT 3371 8435
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
948
WWUS52 KFFC 141837
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
237 PM EDT Thu Sep 14 2023
GAC063-089-121-141847-
/O.EXP.KFFC.SV.W.0599.000000T0000Z-230914T1845Z/
DeKalb GA-Fulton GA-Clayton GA-
237 PM EDT Thu Sep 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEKALB...SOUTH
CENTRAL FULTON AND NORTH CENTRAL CLAYTON COUNTIES WILL EXPIRE AT 245
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
LAT...LON 3385 8439 3376 8418 3365 8426 3365 8428
3364 8428 3364 8427 3358 8431 3370 8447
3382 8448
TIME...MOT...LOC 1837Z 297DEG 6KT 3368 8428
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:37 PM EDT, 18 minutes earlier.
Area forecast discussion, Sep 14, 1:37 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 137 PM EDT Thu Sep 14 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 456 AM EDT Thu Sep 14 2023 Key Messages: - Patchy fog has developed overnight in portions of central Georgia, especially around rivers and other bodies of water. SPS for patchy dense fog will be issued through morning hours. - Scattered thunderstorms possible again today, tonight, and tomorrow across much of north and central Georgia. Severe chances are low, but a few strong storms capable of strong winds and small hail are possible. Today: Patchy dense fog is being measured at various stations across central Georgia this morning. Satellite shows shallow westward advection of moisture across much of the CWA with a stalled boundary in place very close to the I-85 corridor. The Nighttime Microphysics product highlights fog that appears to be forming mostly on our larger bodies of water (lakes and rivers) in central Georgia and then being advected westward from there. Given trends and that the area remains mostly clear of thicker cloud cover, have issued an SPS for patchy dense fog. Take it easy out there this morning, as visibilities may quickly drop to near zero in spots while driving. For north Georgia, that stalled boundary is isentropically lifting the moisture overrunning it giving us some morning cloud cover. Cloud cover will likely burn off with morning sunlight. Diurnal convection will be possible again this afternoon across much of the CWA, though best chances should be across central Georgia where better moisture is available. Average MUCAPE values in the HREF ensemble are around 1500 J/kg in central Georgia, lowering as you get towards north Georgia. Combined with not much in the way of shear, not expecting anything too spicy today once again, though won't rule out something strong in central Georgia. Tonight: Hurricane Lee will continue its northward acceleration off the eastern seaboard, and when combined with the sfc high pressure to the north, will bring an actual backdoor/wedge front that will have a more continental (less moist) airmass that drives into parts of the CWA. HRRR in particular has been aggressive with firing up some overnight convection along that boundary, though the placement seems to be changing a bit run to run. Have left some PoPs in place during the early morning hours along and south of I-20 as a result. Friday: Placement of the backdoor front will determine storm chances. Those south and west of it will have thunderstorm chances - those behind it will likely be dry. Have bisected the CWA with PoPs from NW to SE, increasing chances as you move to the SW to represent confidence in where boundary may be. Expect this to be refined a bit more with later forecast issuances. The good news is that instability looks to be even less than Thursday, so severe chances should remain low, even with forcing of front. Lusk && .LONG TERM... (Friday night through Wednesday) Issued at 456 AM EDT Thu Sep 14 2023 Key Messages: - Scattered thunderstorms are expected near the Georgia Alabama border on Saturday. - A cold front should result in more widespread rainfall and thunderstorm activity on Sunday. Over the Weekend: For Saturday the main concern will be the potential for thunderstorms in northwest Georgia and along the Georgia Alabama border. The main driver of any convection should be a weak shortwave tracking through the Tennessee Valley as it interacts with a south to north instability axis along the Georgia Alabama border. With the shortwave likely arriving in the afternoon the peak storm potential should correspond with peak heating. Thus the greatest storm risk should be between 2 PM and 8 PM, though storms may occur outside this time window. Though shear and mid level lapse rates will probably be lacking, there may be enough instability (1500-2500 j/kg) to support a limited downburst wind threat. A more pronounced upper level trough and well defined cold front will sweep into the region Sunday. The trend towards a quicker frontal passage/trough axis arrival has continued over the last couple of model runs. There is now a legitimate chance (20-40%) for convection to be ongoing in northwest or western Georgia as soon as Sunday morning. If this holds, the timing could limit the potential for stronger storms to portions of central and eastern Georgia where diurnal heating may be maximized Sunday afternoon. In any case it looks like storms could be fairly widespread in the region Sunday, and anyone with outdoor activities should plan for possible interruptions. On the whole the temperature forecast through the weekend remains unchanged. We continue to anticipated highs in the 78 to 83 degree range for most areas Saturday and Sunday. As is typically the case the mountains of north Georgia will be a bit cooler (highs in the mid 70s). Highs over central Georgia could also sneak into the upper 80s on Sunday if cloud cover isn't to widespread. Pondering on Next Week: After the weekend trough moves through the region should be left with uneventful weather to start the upcoming workweek. Both the EPS and GEFS means bottom out PW values around 0.75 inches on Tuesday. If this occurs it would limit instability and keep the region dry. Confidence in the precipitation forecast decreases beyond Tuesday. Though the timing in the models looks like a dart board being targeted by a tipsy sailor, there are signals for weak troughing over the Southeast some time between Wednesday and Friday. Depending on how this pans out we could see storm chances return to the region during the second half of the workweek. The temperature guidance keeps highs in the 80s for all of next week. Per the NBM 25th to 75th percentiles, the range of potential highs would be 82 to 87 degrees all week. We didn't see any compelling reasons to deviate from these values, thus our forecast remains very close to the base NBM output. Albright && .AVIATION... (18Z TAFS) Issued at 129 PM EDT Thu Sep 14 2023 SHRA/TSRA have begun developing near ATL/CSG TAF sites with coverage expected to continue to increase through the afternoon. Coverage will be maximized through 00Z before diminishing somewhat. However, a lingering boundary will provide the potential for additional SHRA/TSRA development after 06Z. Cigs will be VFR outside of SHRA/TSRA, mainly 3500-5000 ft. Potential for MVFR cigs increases after 09-11Z. Winds will remain E from 5-10 kts. //ATL Confidence...18Z Update... Medium confidence on cigs and overnight shra/trsa coverage. High confidence on winds. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 65 79 60 80 / 30 20 10 10 Atlanta 66 80 64 80 / 30 30 10 20 Blairsville 58 75 57 75 / 30 10 10 30 Cartersville 66 80 64 80 / 30 20 10 30 Columbus 69 83 68 82 / 40 60 30 40 Gainesville 65 78 62 78 / 30 10 10 20 Macon 68 81 65 81 / 50 50 10 10 Rome 64 83 65 81 / 20 20 20 40 Peachtree City 65 80 63 79 / 30 40 10 20 Vidalia 71 83 65 83 / 40 50 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....Albright AVIATION...RW
Hazardous weather outlook, Sep 14, 4:21 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 421 AM EDT Thu Sep 14 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-150830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 421 AM EDT Thu Sep 14 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected today. The greatest storm coverage should occur in central Georgia and over the mountains of northern Georgia. An isolated storm with strong or severe downburst winds may occur. The peak period for storm activity should be between 3 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms will occur in the region Friday, Saturday and Sunday. A couple of strong or severe storms can't be ruled out, but widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 14, 1:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Thu Sep 14 2023
GAZ033-045-055-141815-
North Fulton GA-Clayton GA-DeKalb GA-
142 PM EDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of southwestern DeKalb,
central Fulton and north central Clayton Counties through 215 PM
EDT...
At 142 PM EDT, a strong thunderstorm was over Grant Park-Zoo Atlanta,
or near Atlanta, moving southeast at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Decatur, East Point, Forest Park, Grant Park-Zoo Atlanta,
Belvedere Park, Candler-Mcafee, Midtown, Druid Hills, West End, Sweet
Auburn, Turner Field, Kirkwood, Cascade Heights, Lakewood Park,
Conley, East Lake, Gresham Park, Little Five Points, and Atlantic
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3380 8442 3375 8425 3362 8434 3365 8438
3365 8435 3366 8436 3369 8444 3372 8448
TIME...MOT...LOC 1742Z 295DEG 6KT 3372 8437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:42 PM EDT | Special Weather Statement | FFC | Fulton | 33 min |
| Sep 14, 2:27 PM EDT | Special Weather Statement | FFC | Lamar | 33 min |
| Sep 14, 2:28 PM EDT | Special Weather Statement | FFC | Pike | 32 min |
| Sep 14, 2:41 PM EDT | Special Weather Statement | FFC | Henry | 34 min |
| Sep 14, 2:46 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Lamar, Monroe, Spalding | 44 min |
| Sep 14, 3:22 PM EDT | Special Weather Statement | FFC | Butts, Henry | 23 min |
| Sep 14, 3:32 PM EDT | River Flood Warning | FFC | DeKalb | 113 min |
| Sep 14, 4:25 PM EDT | Special Weather Statement | FFC | Houston | 35 min |
| Sep 14, 5:09 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Houston, Pulaski, Twiggs | 51 min |
| Sep 14, 6:05 PM EDT | Special Weather Statement | FFC | Laurens | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.